Alert archive / California / Wind Advisories in 2022

Wind Advisory 16, NWS Phoenix, AZ

April 9, 2022Imperial County, California

NWS Phoenix, AZ issued this wind advisory at Apr 9, 2022, 3:29 PM PDT for Imperial County, California. It took effect at Apr 9, 2022, 5:00 PM PDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Apr 9, 2022, 3:29 PM PDT (22:29 UTC)
In effect from
Apr 9, 2022, 5:00 PM PDT
Expired
Apr 10, 2022, 3:00 AM PDT
In force
10 hr
Issued by
NWS Phoenix, AZ

County Imperial County, CA

The radar

The Yuma radar (KYUX), 90 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 10.5 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2022-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2022-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4407 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

192 
WWUS75 KPSR 092229
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
329 PM MST Sat Apr 9 2022

CAZ562-101000-
/O.NEW.KPSR.WI.Y.0016.220410T0000Z-220410T1000Z/
Imperial County Southwest-
329 PM PDT Sat Apr 9 2022

...WIND ADVISORY IN EFFECT UNTIL 3 AM PDT SUNDAY...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...Southwest corner of Imperial County.

* WHEN...Until 3 AM PDT Sunday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
1 follow-up statement
932 
WWUS75 KPSR 100952
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
252 AM MST Sun Apr 10 2022

CAZ562-101100-
/O.EXP.KPSR.WI.Y.0016.000000T0000Z-220410T1000Z/
Imperial County Southwest-
252 AM PDT Sun Apr 10 2022

...WIND ADVISORY WILL EXPIRE AT 3 AM PDT EARLY THIS MORNING...

Gusty winds will continue through the rest of the night, but wind
speeds will mostly be below advisory level.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at Apr 9, 2:05 PM PDT, 1 hour 24 minutes earlier.

Area forecast discussion, Apr 9, 2:05 PM PDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
205 PM MST Sat Apr 9 2022

.SYNOPSIS...Another hot afternoon with highs in the middle to upper
90s are expected across the lower deserts. A cooling trend begins
Sunday and continues through the first half of next week as a series
of weather disturbances move across the western states. Along
with the cooler temperatures, periods of breezy to windy
conditions can be expected. There is an opportunity for some
rain, especially over the higher terrain north and east of
Phoenix, on Tuesday. Lighter winds and a warming trend are
expected for the middle and latter half of next week.

&&

.DISCUSSION...
Latest objective analysis depicts a broad trough building
southeastward through the western U.S., breaking down the ridge
of high pressure responsible for the well above normal
temperatures observed during the past several days. However,
despite the ridge breaking down, boundary layer conditions still
remain very warm across the area with 850 mb temperatures running
about 1-2C warmer compared to 24 hours ago according to the
latest PHX ACARS sounding. Satellite imagery is also detecting a
batch of cirrus clouds moving across the region from west to east,
however, at this time this batch of cirrus does not appear thick
enough to limit the amount of insolation significantly. As a
result, given all of these factors, high temperatures later this
afternoon across most of the lower deserts should manage to top
out in the middle to upper 90s. Some breezy conditions can also be
expected at times throughout the afternoon with gusts ranging
between 15-25 mph.

As a shortwave trough embedded with the larger trough regime pivots
across the intermountain west region for Sunday, the pressure
gradient will tighten somewhat and thus result in higher breezes
with gusts across most areas in the afternoon ranging between
20-30 mph. With heights aloft lowering, boundary layer
temperatures will also cool with highs likely only topping out in
the upper 80s to lower 90s across most of the lower deserts. The
combination of the gusty winds and relative humidity values in the
teens may create periods of elevated fire weather conditions.

For Monday and Tuesday, a more potent shortwave trough will dig
across the western CONUS. This feature will tighten the pressure
gradient even further and thus result in stronger winds. Wind gusts
on Monday will likely be peaking during the daytime hours in excess
of 30 mph from the southwest out ahead of a cold front. The
combination of the gusty winds and relative humidity values in the
mid-teens may result in once again a period of elevated fire
weather conditions, especially across south-central Arizona. The
cold front will move through the region Monday night into Tuesday
morning and may introduce some rain opportunity. Given that the
core of the dynamics associated with the shortwave trough will
remain north of the area, the best QPF as well as PoPs will remain
to the north as well. Nevertheless, there is some chance of some
light showers, mainly across the higher terrain north and east of
Phoenix. The latest NBM guidance shows PoPs across the Phoenix
metro between 15-25%, across the higher terrain north and east of
Phoenix between 30-50% and across the western deserts at less than
10%. QPF amounts are expected to remain very light, at less than
0.10 inches across the higher terrain. Gusty post frontal winds in
excess of 30 mph from the west to west-northwest are likely
during the day on Tuesday.

In terms of temperatures through the first half of the week, much
cooler readings are expected. Highs on Monday are expected to top
out in the middle 80s, followed by below normal readings on Tuesday
and Wednesday with highs only in the lower to middle 70s. Ensembles
are in agreement that a broad trough will remain situated across the
western CONUS as we head towards the latter half of next week. As a
result, even though a warming trend is likely, the degree of warming
will be modest with readings gradually returning back to normal
as we head towards Thursday and Friday of next week.

&&

.AVIATION....AVIATION...Updated at 1747z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

A brief period of southerly crosswinds around 10 kts will be
common late this morning, before a switch to the west-southwest
around 20Z with gusts increasing upwards of 20-25 kts going into
the afternoon. Gusts subside this evening before winds transition
back to an easterly component later tonight. Elevated low level
winds aloft may promote some LLWS concerns later tonight, but for
now expect this to remain below TAF thresholds. A similar set up
tomorrow but slightly breezier conditions with gusts closer to 25
kts. Mid to high level cloud cover will increase today, clear
overnight, and slightly increase again tomorrow afternoon.

Southeast California/Southwest Arizona including KIPL and KBLH:

Windy conditions will be the primary aviation concern through the
next 24 hours. Winds at KIPL will take on a S to SSW component
late this morning before gusts increase going into the afternoon.
Winds at KBLH will mostly favor the S to SW through the period.
Gusts are expected to increase upwards of 25-30 kts this
afternoon, though a few isolated stronger gusts aren't out of the
question. Can't rule out some patchy blowing dust in areas that
see these gusts materialize. Gusts are expected to gradually
subside later this evening but expect windy conditions to develop
once again tomorrow afternoon. Elevated low level winds aloft may
create some LLWS concerns later tonight, but expect this to remain
below TAF thresholds at this time. Mostly clear skies will
persist aside from some passing high clouds.

&&

.FIRE WEATHER...
Tuesday through Saturday:
A cold front is expected to pass through the region on Tuesday.
With it, there is a chance of rain, especially across the higher
terrain north and east of Phoenix where PoPs are between 30-50%.
Nevertheless, rainfall amounts are expected to remaining very
light at less than 0.10 inches. Behind the cold frontal passage,
gusty west to west-northwest winds in excess of 30 mph are likely.
Much cooler temperatures can be expected as well. However, with a
drier air mass expected behind the cold frontal passage, afternoon
relative humidity values will drop to between 10-20%. Therefore,
the combination of the gusty winds and low RHs will result
elevated fire weather conditions once again. During the rest of
the period, significantly lighter winds and a gradual warming
trend can be expected. Afternoon minimum RHs, however, will be
dropping into the single digits with modest overnight recovery.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

Visit us on Facebook, Twitter, and at weather.gov/phoenix

DISCUSSION...Lojero/Kuhlman
AVIATION...Feldkircher/Smith
FIRE WEATHER...Lojero/Kuhlman

Nearby

Wind Advisories in California, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.